Tennessee, 2009

Flash Flood in Tennessee, September 20, 2009

September 20, 2009 · NWS OHX · 1 event in 1 county or zone

As an area of showers and thunderstorms moved west to east across Middle Tennessee, flash flooding occurred across Maury County. This was the result of southerly flow surface and aloft ushering in deep atmospheric moisture across the mid state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As an area of showers and thunderstorms moved west to east across Middle Tennessee, flash flooding occurred across Maury County. This was the result of southerly flow surface and aloft ushering in deep atmospheric moisture across the mid state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 20, 12:54 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 20, 12:54 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
154 PM CDT SUN SEP 20 2009

.DISCUSSION...
CURRENT...MOSTLY PULSE TYPE STORMS MOVING NE ACROSS MAINLY NW 1/2
OF CWA THIS AFTERNOON. LAREGER AREA OF CONVECTION POISED TO MOVE
IN FROM W AND SW ASSOCIATED WITH H5 S/WV. TEMPS MAINLY IN
70S...BUT 80 REACHED WHERE SUNSHINE BROKE THRU.

AFOREMENTIONED S/WV WILL MOVE NE AND INCREASE CONVECTION ACROSS
CWA TONITE AND ANOTHER ONE WILL MOVE ACROSS EARLY MON. WE REMAIN
VERY MOIST AND UNSTABLE...SO HAVE EXTENDED FLOOD WATCH IN TIME TO
12Z MON AND KEEPING PLATEAU OUT OF IT.

MON NITE WILL BE DRY FOR MOST PART. THEN 40-50% POPS AS ANOTHER
ROUND OF H5 IMPULSES MOVE IN...AS AT SAME TIME H5 RIDGE SHOWS
SIGNS OF BUILDING. NW FLOW ON WED AND THU WILL ASSIST MOIST
UNSTABLE AIR MASS FOR MORE CHANCES OF CONVECTION.

ON FRI...L/WV TROF LEE OF ROCKIES WILL EJECT ENERGY NE WITH MAIN
PORTION GOINNG INTO MIDWEST STATES BY SUN. OTHER IMPULSES WILL
AFFECT CWA OVER WEEKEND WITH A POSSIBLE FRONT INTO CWA BY SUN.
40-50% POPS ONCE AGAIN.

WILL BE UNSEASONABLY WARM INTO LATE WEEK WITH MID 80S LIKELY THE HIEST
TEMPS REACHED.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  81  68  84 /  70  60  30  50
CLARKSVILLE    68  82  66  83 /  70  30  30  50
CROSSVILLE     65  74  63  78 /  70  80  40  40
COLUMBIA       69  81  67  82 /  70  50  40  50
LAWRENCEBURG   68  80  67  83 /  70  50  40  50
WAVERLY        68  82  66  82 /  70  40  30  50
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ005>010-022>032-
056>064-075-077-093>095.

&&

17/MAG
Hazardous weather outlook, Sep 20, 4:09 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT SUN SEP 20 2009

TNZ011-033-034-065-066-078>080-211030-
PICKETT-OVERTON-FENTRESS-WHITE-CUMBERLAND-WARREN-GRUNDY-VAN BUREN-
509 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HIGH PROBABILITY OF RAIN TODAY CONTINUES TO POSE A MINOR
FLOODING THREAT DUE TO HIGH WATER LEVELS FROM PREVIOUS HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>010-022>032-056>064-075-077-093>095-211030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DEKALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
509 AM CDT SUN SEP 20 2009

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS AGAIN IN EFFECT UNTIL THIS EVENING FOR ALL OF
MIDDLE TENNESSEE GENERALLY WEST OF THE CUMBERLAND PLATEAU. A HIGH
PROBABILITY OF RAIN TODAY CONTINUES TO POSE A FLOODING THREAT DUE
TO HIGH WATER LEVELS FROM PREVIOUS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The radar

The Nashville radar (KOHX), 78 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maury

When
September 20, 2:39 PM CST to 5:45 PM CST
Where
Maury County, 0.4 mi NNW of Timmons to 1 mi NNW of Timmons
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.685, -87.082

Numerous low-lying roads across the area, including a stretch of Knob Creek Road near State Route 7, were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196923.